Is this an infection beginning or a reaction to steri strips? My skin is itchy and sometimes tingling. (Photo)

I had lollypop lift aug 5th 300cc implant sub muscular My steri strips are making my skin itchy and sometimes tingling Is it an infection starting ? Or jus wound healing ? Iv no drainage or fever Also how long do you recommend wer ring steri strips ? I changed them myself 1 week post op an was told to let these ones fall off when they do should I put new ones on ?

Doctor Answers 8

Probable Steri Strip Reaction

Your history and pictures suggest an allergic reaction caused by the adhesive agent used with the steri strips or the steri strips themselves. This isn't unusual in post-operative patients and is usually treated with topical steroid creams. At this point, it's appropriate to avoid steri strips.

Before proceeding with treatment, it's important to be evaluated by your surgeon. Occasionally, these findings may be related to a more serious problem. It's, therefore, necessary to thoroughly investigate the cause of this problem before initiating treatment.

Scar care

You may be reacting to the steristrips. Once this starts curling at the edges and falls off, it probably won't be necessary to put on a new one unless your surgeon advises otherwise. If you'd like to reduce your scarring, you can try silicone cream or silicone sheeting. These products have helped my patients improve the appearance of their scars. You may start with these as long as there is no crustiness or scabbing. In addition, make sure to keep the scars protected from the sun, as tanning them could make them permanently darker.

Itching after Breast Lift with Implants

Thank you for your question.

This looks like you might be reacting to the Steristrips or to Mastisol if it was used underneath them.

To be sure, return to see your surgeon or his or her nurse.

I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

Steri strips are no longer needed nor beneficial.

Since the redness is localized, this does not appear to be infectious in nature, and allergic or hypersensitivity response to Steri-strip adhesive is the most likely cause here.  At 3+ weeks post-op your incisions no longer need tape support, but you may be using the Steri-strips for their scar-reducing possibilities.

Patients and their surgeons want to minimize scars, and there is no uniform "magic bullet' that can guarantee the least scarring. Thus, each surgeon will advocate a slightly different post-op regimen to help reduce scarring, including tapes (often called the poor man's scar pad), silicone or polyethylene scar sheets, topical agents such as Mederma, Scar Guard, Kelo-Cote, Selevax, and others, and simple massage with Vitamin E oil.

My own personal regimen for reducing scars is to use a Tegaderm immediately after surgery for 7-10 days, then at one week, twice daily Scar Recovery gel. At 3 weeks I recommend Vitamin E oil massage and start scar sheets at the first sign of scar hypertrophy, which usually is not evident until 3-6 weeks post-op. If there is no evidence of scar hypertrophy or keloid formation, I do not use scar pads, as they can cause irritation if not used correctly, and irritation increases the tendency for less-than-ideal scars. Which is why I would advise no more Steri-strips for you--they may  be doing more harm than good! But talk with your own surgeon, to whom you will go if your scars end up to be suboptimal. Follow his/her recommendations. Best wishes! Dr. Tholen

Richard H. Tholen, MD, FACS
Minneapolis Plastic Surgeon
4.9 out of 5 stars 240 reviews

Is this an infection beginning or a reaction to steri strips?

Without better photos- it's hard to respond. Generally speaking, irritation under steri-strips are limited to just that---irritation. You do not have in my opinion an infection. Continue follow up with you Board Certified PS.

Steri strips

Thanks for your question. In reviewing your photos, it does appear that the redness is localized under the steri strips. I normally remove these at 2 weeks if they haven't fallen off, but I would advise you to check with your surgeon for his protocol. Good luck

Steri strips are likely the irritation

Thanks for your question. Since the redness appears to be underneath the strips it is likely just a reaction to the adhesive. You are far enough out that you shouldn't need these. I would talk to your surgeon and get their opinion on what to do. usually just removing the strip helps, but hydrocortisone might control the itching. Best of Luck!

M. Scott Haydon, MD
Austin Plastic Surgeon
4.9 out of 5 stars 84 reviews

Redness

It looks like a reaction to the steri-strips.  But, since it's hard to tell for sure by a photo, I'd recommend speaking to your surgeon, and having it looked at in person.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.